Alert archive / Iowa / Special Weather Statements in 2015

Special Weather Statement, NWS Des Moines, IA

August 2, 2015Story County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 2, 2015, 6:35 AM CDT for Story County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2015, 6:35 AM CDT (11:35 UTC)
Expired
Aug 2, 2015, 7:30 AM CDT
In force
55 min
Issued by
NWS Des Moines, IA

County Story County, IA

The radar

The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WWUS83 KDMX 021135
SPSDMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
635 AM CDT SUN AUG 2 2015
 
IAZ048-049-021230-
STORY IA-MARSHALL IA-
635 AM CDT SUN AUG 2 2015

...STRONG THUNDERSTORM MOVING CENTRAL IOWA EARLY TODAY...

AT 633 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEVADA...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG 
WITH PEA SIZED HAIL. 

LOCATIONS IMPACTED INCLUDE...
AMES...NEVADA...STATE CENTER...ROLAND...IOWA STATE CENTER...COLO...
MELBOURNE...ZEARING...COLLINS...MCCALLSBURG...RHODES...CLEMONS...ST.
ANTHONY AND AMES MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4186 9311 4186 9321 4196 9366 4218 9356
      4216 9309
TIME...MOT...LOC 1133Z 279DEG 25KT 4205 9352 

$$

REV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:28 AM CDT, 7 minutes earlier.

Area forecast discussion, Aug 2, 6:28 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
628 AM CDT SUN AUG 2 2015

.SHORT TERM /TODAY/...
ISSUED AT 242 AM CDT SUN AUG 2 2015

EARLY MORNING CONVECTION OVER SOUTHERN MN CONTINUES TO MOVE EAST
WHILE IRSAT SHOWING CLOUDS COOLING OVER NORTHERN IA IN RESPONSE TO
WEAK IMPULSE AND WARM AIR ADVECTION CROSSING THE AREA. A FEW SHOWERS
HAVE ATTEMPTED TO DEVELOP...BUT EARLIER SUBJECTIVE H850 ANALYSIS
SHOWING DRY AIR ALOFT OVER MOST OF IOWA HINTS AT ONLY MODEST
DEVELOPMENT THROUGH REMAINDER OF OVERNIGHT. WILL MONITOR AND UPDATE
IF NECESSARY. SAME STORY ACROSS EASTERN NEBRASKA...STORMS FIRING IN
MORE FAVORABLE MOISTURE PLUME AT 0715Z...BUT AS THEY PROGRESS TOWARD
WESTERN CWA BOUNDARY BY 12Z...SUSPECT THEY TOO WILL GENERALLY WEAKEN
WITH TIME. THERE HAS BEEN AN ISOLATED CELL NEAR CASS COUNTY OVER THE
PAST HOUR SO A FEW STORMS MAY YET DEVELOP OVER THE SOUTH PRIOR TO
12Z. MEANWHILE FOR THE REMAINDER OF THE DAY...THE MAIN SFC LOW OVER
CENTRAL MN WILL TRACK EAST TODAY DRAGGING A BOUNDARY ACROSS THE AREA
BY LATE AFTERNOON. AHEAD OF IT...NARROW RIBBON OF WARM H850 AIR WILL
MIX DURING THE AFTERNOON HOURS BRINGING HIGHS CLOSER TO 90 OVER THE
SOUTH HALF WITH A FEW URBAN AREAS LIKELY REACHING LOWER 90S BY LATE
AFTERNOON. MUCAPE RISES TO OVER 3000 J/KG ALONG THE BOUNDARY IN THE
AFTERNOON HOURS WHICH SHOULD SUPPORT THE MARGINAL THREAT FOR A SVR
STORM AS SCATTERED STORMS DEVELOP. H700 TEMPS BUILDING TO 10-11C BY
00Z WHICH MAY INHIBIT UNTIL 21-00Z. FOR NOW WILL EXPECT A DRY
MORNING/EARLY AFTERNOON WITH BEST POTENTIAL FOR THUNDERSTORMS LATE
AFTERNOON WHICH CORRESPONDS TO TIME OF INCREASING 0-6KM BULK SHEAR
TO 30-35KTS AS WELL NEAR THE BOUNDARY. SOUTHWEST WINDS DURING THE
DAY WILL MIX TO 15 TO 25 MPH...SO BREEZY AT TIMES WITH DEW POINTS
REMAINING IN THE UPPER 60S TO LOWER 70S. THIS WILL PUSH THE HEAT
INDEX TO 95 TO 98F ACROSS THE SOUTH TODAY.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 242 AM CDT SUN AUG 2 2015

COLD FRONTAL BOUNDARY TO BE SITUATED ACROSS THE SOUTHERN PORTION OF
THE STATE BY EARLY EVENING...AND WILL CONTINUE TO PUSH SOUTH
OVERNIGHT. THEREFORE MAY SEE SOME STORMS ONGOING AT THE BEGINNING OF
THE PERIOD BEFORE ACTIVITY PUSHES SOUTH INTO MISSOURI BY LATE
EVENING. NAM TRIES TO HAVE FRONT STALL OUT ACROSS SRN IA...BUT SEEMS
TO BE THE OUTLIER WITH THE REMAINDER OF THE MODELS SHOVING IT
FURTHER SOUTH INTO MISSOURI AS AN AREA OF HIGH PRESSURE BUILDS INTO
THE STATE. THEREFORE HAVE MAINLY DRY CONDITIONS FOR LATE SUNDAY
NIGHT INTO MONDAY. MAY SEE THE FRONT LIFT BACK NORTHWARD A BIT AS A
WARM FRONT WITH A SLIGHT CHANCE FOR SOME STORMS ACROSS THE FAR
SOUTHWEST LATE MONDAY/MONDAY NIGHT. WAA THEN TO BEGIN AS THE FRONT
LIFTS NORTHWARD INTO THE STATE TUESDAY INTO WEDNESDAY. THIS OCCURS
IN RESPONSE TO A STRONGER SHORTWAVE TROUGH TOPPING THE WESTERN US
RIDGE AND PUSHING INTO THE NORTHERN PLAINS TUESDAY NIGHT INTO
WEDNESDAY. COULD SEE SOME LINGERING ACTIVITY INTO THURSDAY OR
FRIDAY AS THE FRONT HANGS UP ACROSS THE STATE BEFORE PUSHING BACK
SOUTH AS A STRONG COLD FRONT MOVES THROUGH THE STATE AND HIGH
PRESSURE BUILDS INTO THE GREAT LAKES/OHIO VALLEY REGION. THIS
SENDS H85 TEMPS DOWN TO AROUND +12C BY THE END OF NEXT WEEK INTO
NEXT WEEKEND. THEREFORE EXPECT GRADUAL COOLING THROUGH THE
WEEK...WITH TEMPS FALLING BACK TO NEAR OR SLIGHTLY BELOW THE
SEASONAL AVERAGES FOR THE BEGINNING OF THE WEEK. THEN TEMPS COOL
EVEN FURTHER TO BELOW THE SEASONAL AVERAGE WITH HIGHS MAINLY IN
THE 70S BY THE END OF THE WEEK INTO THE WEEKEND.

&&

.AVIATION...02/12Z
ISSUED AT 624 AM CDT SUN AUG 2 2015

SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND SOUTHEAST
SECTIONS EARLY...THEN WITH APPROACHING FRONT AFT 20Z ADDITIONAL
CHANCES FOR THUNDERSTORMS RETURN THIS AFTERNOON. WINDS WILL BE
GUSTY TODAY WITH SW WINDS GUSTING TO 24KTS AFT 18Z. HAVE INCLUDED
VCTS BOTH BETWEEN 12-14Z AND AFT 20Z TODAY. CIGS REMAIN VFR WITH
BKN-OVC DECK NEAR THUNDER. AFT 03Z...ACTIVITY SHIFTS SOUTH OF AREA
WITH OVERALL IMPROVEMENT IN CONDITIONS. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...BEERENDS
AVIATION...REV
Hazardous weather outlook, Aug 2, 4:55 AM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CDT SUN AUG 2 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-031000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
455 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY
SOUTH OF HIGHWAY 20. AN ISOLATED SEVERE STORM IS POSSIBLE WITH A
MARGINAL RISK ACROSS THE AREA. LARGE HAIL OR DAMAGING WINDS WOULD
BE THE MAIN SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS CHANCES COME LATE MONDAY THROUGH THE REST
OF THE WEEK. AT THIS TIME SOME STRONG STORMS ARE POSSIBLE...BUT
THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO THE
EARLY EVENING HOURS.

MJB

In the hours before

Special weather statement, Aug 2, 5:06 AM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
506 AM CDT SUN AUG 2 2015

IAZ034-035-045-046-021100-
WEBSTER IA-CARROLL IA-CALHOUN IA-GREENE IA-
506 AM CDT SUN AUG 2 2015

...LINE OF THUNDERSTORMS EARLY THIS MORNING...

AT 505 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF MODERATELY
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
ROCKWELL CITY TO 5 MILES SOUTH OF CARROLL...AND MOVING EAST AT 40
MPH.

UP TO HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CARROLL...JEFFERSON...ROCKWELL CITY...LAKE CITY...MANNING...COON
RAPIDS...GLIDDEN...GOWRIE...GRAND JUNCTION...SCRANTON...CHURDAN...
CALLENDER...FARNHAMVILLE...LOHRVILLE...TEMPLETON...HARCOURT...
RIPPEY...DEDHAM...HALBUR AND PATON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4240 9467 4241 9415 4186 9417 4186 9509
TIME...MOT...LOC 1005Z 271DEG 36KT 4237 9451 4199 9483

REV
Special weather statement, Aug 2, 5:35 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
535 AM CDT SUN AUG 2 2015

IAZ095-021115-
WAYNE IA-
535 AM CDT SUN AUG 2 2015

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN WAYNE COUNTY...

AT 534 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF MERCER...OR 14 MILES SOUTH OF CORYDON...MOVING
SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL WAYNE
COUNTY AND THEN EXIT INTO MISSOURI OVER THE NEXT 30 MINUTES.

LAT...LON 4069 9335 4058 9316 4058 9349
TIME...MOT...LOC 1034Z 312DEG 11KT 4055 9333

REV
Special weather statement, Aug 2, 6:35 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
635 AM CDT SUN AUG 2 2015

IAZ048-049-021230-
STORY IA-MARSHALL IA-
635 AM CDT SUN AUG 2 2015

...STRONG THUNDERSTORM MOVING CENTRAL IOWA EARLY TODAY...

AT 633 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEVADA...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH PEA SIZED HAIL.

LOCATIONS IMPACTED INCLUDE...
AMES...NEVADA...STATE CENTER...ROLAND...IOWA STATE CENTER...COLO...
MELBOURNE...ZEARING...COLLINS...MCCALLSBURG...RHODES...CLEMONS...ST.
ANTHONY AND AMES MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4186 9311 4186 9321 4196 9366 4218 9356
      4216 9309
TIME...MOT...LOC 1133Z 279DEG 25KT 4205 9352

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:37 AM CDTSevere Thunderstorm WarningDMXAudubon41 min
Aug 2, 5:06 AM CDTSpecial Weather StatementDMXCalhoun, Carroll, Greene54 min
Aug 2, 5:35 AM CDTSpecial Weather StatementDMXWayne40 min
Aug 2, 5:02 PM CDTSpecial Weather StatementDMXAdair, Madison, Warren58 min
Aug 2, 5:07 PM CDTSevere Thunderstorm WarningDMXAdair38 min
Aug 2, 5:22 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren38 min
Aug 2, 5:45 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union45 min
Aug 2, 5:48 PM CDTSpecial Weather StatementDMXAdams57 min
Aug 2, 6:00 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Warren45 min
Aug 2, 6:07 PM CDTSevere Thunderstorm WarningDMXAdams, Cass38 min
Aug 2, 6:11 PM CDTSpecial Weather StatementDMXMarion64 min
Aug 2, 6:18 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion42 min
Aug 2, 6:26 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Clarke, Madison, Ringgold, Union49 min
Aug 2, 6:30 PM CDTTornado Warning Tornado observedDMXAdams30 min
Aug 2, 6:41 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Warren49 min
Aug 2, 6:55 PM CDTTornado Warning Tornado observedDMXAdams, Union18 min
Aug 2, 6:58 PM CDTSevere Thunderstorm WarningDMXMahaska23 min

Nearby

Special Weather Statements in Iowa, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.